Wisconsin, 2004

Flood and Damaging Winds in Wisconsin, May 21, 2004

May 21, 2004 · NWS MKX · 17 events in 8 counties and zones

A morning round of severe thunderstorms affected parts of south-central and most of southeast Wisconsin, bringing with it mostly reports of damaging wind. Some of the stronger wind reports occurred in Washington and Ozaukee County where pockets of widespread tree and structural damage resulted.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$150,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A morning round of severe thunderstorms affected parts of south-central and most of southeast Wisconsin, bringing with it mostly reports of damaging wind. Some of the stronger wind reports occurred in Washington and Ozaukee County where pockets of widespread tree and structural damage resulted. Hundreds of trees were toppled which crashed onto the roofs of many homes and vehicles from Hartford to Newburg in Washington County. Damage was estimated at nearly 350,000 dollars. Winds were estimated at 78 knots (90 mph) based on damage reports. In Ozaukee County, winds toppled trees which crushed 4 vehicles and 6 homes causing about 150,000 dollars in damage. Trees were also uprooted and deposited on Interstate 43 near Port Washington. Winds were estimated at 65 knots (75 mph), or hurricane strength. Other reports of damaging winds were noted across Dane, Rock, Walworth, Racine, and Kenosha counties with mainly scattered areas of tree damage. In addition to damaging winds, areas of urban and low lying flooding were reported in Sun Prairie and Slinger. Water was over the curbs in Sun Prairie and water was reported to have covered Highway 60 in Slinger. Water damage to basements, roads, water control systems, public buildings and public utilities totaled 353,000 dollars in Washington County. Lightning was reported to have started two buildings on fire in and near Port Washington (Ozaukee Co.) and is believed to have started an apartment complex on fire in Madison as well. Total lightning and fire damage was estimated at 125,000 dollars in Port Washington and 150,000 dollars in Madison (Dane Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 1:00 PM CST, 15 hours 30 minutes earlier.

Area forecast discussion, May 20, 1:00 PM CST, 15 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 20 2004

.DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND
SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING.

SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY
FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH
THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING
SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN-
ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG
UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS
MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO
FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG
LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH
SUNDAY.

BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD
TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND
SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND
NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON
FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET.

GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

EISE
Hazardous weather outlook, May 21, 4:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-221000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY
HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL
FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 lightning, 2 heavy rain, 1 flood. Local standard time, as filed.

Lightning, Ozaukee

When
May 21, 4:30 AM CST
Where
Ozaukee County, 3 mi N of Port Washington
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heavy Rain, Dane

When
May 21, 5:00 AM CST to 7:00 AM CST
Where
Dane County, Sun Prairie
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lafayette

When
May 21, 6:29 AM CST
Where
Lafayette County, 3 mi N of Belmont
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.783, -90.333

Flood, Washington

When
May 21, 7:00 AM CST to 8:30 AM CST
Where
Washington forecast zone
Property damage
$353,000
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
May 21, 7:00 AM CST to 8:30 AM CST
Where
Washington County, Slinger
Reported by
LAW ENFORCEMENT
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Thunderstorm Wind, Washington

When
May 21, 7:18 AM CST to 7:30 AM CST
Where
Washington County, Hartford
Measured
78 kt (90 mph) estimated gust
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
43.317, -88.383

Lightning, Dane

When
May 21, 7:20 AM CST
Where
Dane County, Madison
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rock

When
May 21, 7:30 AM CST
Where
Rock County, Beloit
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -89.033

Thunderstorm Wind, Rock

When
May 21, 7:35 AM CST
Where
Rock County, 1 mi SW of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -88.883

Thunderstorm Wind, Ozaukee

When
May 21, 7:40 AM CST
Where
Ozaukee County, Cedarburg
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.283, -87.983

Thunderstorm Wind, Ozaukee

When
May 21, 7:48 AM CST
Where
Ozaukee County, Port Washington
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -87.867

Thunderstorm Wind, Rock

When
May 21, 7:53 AM CST
Where
Rock County, Janesville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Thunderstorm Wind, Walworth

When
May 21, 8:10 AM CST
Where
Walworth County, La Grange
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.800, -88.600

Thunderstorm Wind, Kenosha

When
May 21, 8:20 AM CST
Where
Kenosha County, Kenosha
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.583, -87.833

Thunderstorm Wind, Kenosha

When
May 21, 8:35 AM CST
Where
Kenosha County, Twin Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.250

Thunderstorm Wind, Racine

When
May 21, 8:50 AM CST
Where
Racine County, Sturtevant
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -87.900

Lightning, Ozaukee

When
May 21, 4:30 PM CST
Where
Ozaukee County, Port Washington
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403816, 5403905, 5403904, 5403903, 5403907, 5403902, 5403906, 5403817, 5403818, 5403814, 5403813, 5403819, 5403898, 5403899, 5403901, 5403900, 5403815.